Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Singularity of self-similar measures
with respect to Hausdorff measures

Authors: Manuel Morán and José-Manuel Rey
Journal: Trans. Amer. Math. Soc. 350 (1998), 2297-2310
MSC (1991): Primary 28A78, 28A80
MathSciNet review: 1475691
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Besicovitch (1934) and Eggleston (1949) analyzed subsets of points of the unit interval with given frequencies in the figures of their base-$p$ expansions. We extend this analysis to self-similar sets, by replacing the frequencies of figures with the frequencies of the generating similitudes. We focus on the interplay among such sets, self-similar measures, and Hausdorff measures. We give a fine-tuned classification of the Hausdorff measures according to the singularity of the self-similar measures with respect to those measures. We show that the self-similar measures are concentrated on sets whose frequencies of similitudes obey the Law of the Iterated Logarithm.

References [Enhancements On Off] (What's this?)

  • [1] C. Bandt, Deterministic fractals and fractal measures, in Lecture notes of the School on Measure Theory and Real Analysis, Grado, Italy, 1991, Rend. Ist. Mat. Univ. Trieste 23 (1991), 1-40 (1993). MR 95e:28002
  • [2] M. Barnsley, Fractals everywhere, Academic Press, 1988. MR 90e:58080
  • [3] A.S. Besicovitch, On the sum of digits of real numbers represented in the dyadic system, Math. Ann. 110 (1934), 321-330.
  • [4] P. Billingsley, Hausdorff dimension in probability theory, Illinois J. Math. 4 (1960), 187-209. MR 24:A1750
  • [5] R. Cawley and R.D. Mauldin, Multifractal decomposition of Moran fractals, Adv. Math. 92 (1992), 196-236. MR 93b:58085
  • [6] M.J.P. Cooper, The Hausdorff measure of the Besicovitch-Eggleston set, preprint.
  • [7] A. Deliu, J.S. Geronimo, R. Shonkwiler and D. Hardin, Dimensions associated with recurrent self-similar sets, Math. Proc. Cambridge Phil. Soc. 110 (1991), 327-336. MR 92g:58069
  • [8] H.G. Eggleston, The fractional dimension of a set defined by decimal properties, Quart. J. Math. Oxford Ser. 20 (1949), 31-36. MR 11:88e
  • [9] K.J. Falconer, The Multifractal spectrum of statistically self-similar measures, J. Theoret. Probab. 7 (1994), 681-702. MR 95m:60076
  • [10] J.E. Hutchinson, Fractals and self-similarity, Indiana Univ. Math. J. 30 (1981), 713-747. MR 82h:49026
  • [11] M. Morán, Hausdorff measure of infinitely generated self-similar sets, Monatsh. Math. 122 (1996), 387-399. MR 97j:28015
  • [12] M. Morán and J.-M. Rey, Geometry of self-similar measures, Ann. Acad. Sci. Fenn. Mathematica 22 (1997), 365-386.
  • [13] P.A.P. Moran, Additive functions of intervals and Hausdorff measure, Proc. Cambridge Phil. Soc. 42 (1946), 15-23. MR 7:278f
  • [14] N. Patzschke, Self-conformal multifractal measures, preprint.
  • [15] F. Przytycki, M. Urba\'{n}ski and A. Zdunik, Harmonic, Gibbs and Hausdorff measures on repellers for holomorphic maps, I, Ann. of Math. 130 (1989), 1-40. MR 91i:58115
  • [16] M.S. Raghunathan, A proof of Oseledec's multiplicative ergodic theorem, Israel J. Math. 32 (1978) 356-362. MR 81f:60016
  • [17] C.A. Rogers and S.J. Taylor, Functions continuous and singular with respect to a Hausdorff measure, Mathematika 8 (1961), 1-31. MR 24:A200
  • [18] A. Schief, Separation properties for self-similar sets, Proc. Amer. Math. Soc. 122 (1994), 111-115. MR 94k:28012
  • [19] M. Smorodinsky, Singular measures and Hausdorff measures, Israel J. Math. 7 (1969), 203-206. MR 40:3589
  • [20] C. Tricot, Two definitions of fractional dimension, Math. Proc. Cambridge Phil. Soc. 91 (1982), 57-74. MR 84d:28013
  • [21] P. Walters, An introduction to ergodic theory, Springer-Verlag, 1982. MR 84e:28017
  • [22] L.S. Young, Dimension, entropy and Liapunov exponents, Ergodic Theory Dynam. Systems 2 (1982), 109-124. MR 84h:58087

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 28A78, 28A80

Retrieve articles in all journals with MSC (1991): 28A78, 28A80

Additional Information

Manuel Morán
Affiliation: Departamento de Análisis Económico, Universidad Complutense, Campus de Somo- saguas, 28223 Madrid. Spain

José-Manuel Rey
Affiliation: Departamento de Análisis Económico, Universidad Complutense, Campus de Somo- saguas, 28223 Madrid. Spain

Keywords: Self--similarity, Hausdorff measures, dimension function, Law of the Iterated Logarithm.
Received by editor(s): January 17, 1996
Additional Notes: Research partially supported by Ente Público Puertos del Estado
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society